Suffering From Withdrawals Whenever You Alter Your Anti-Anxiety Medication Regimen? What Are Your Options?
If you've been taking prescription anti-anxiety medications for years to keep panic attacks or other unpleasant manifestations of anxiety at bay, you may be distressed by your newfound physical reliance on this medication -- suffering from a variety of physical and emotional side effects whenever you try to cut back or alter your dose. If you'd like to ultimately reduce the amount of anti-anxiety medication you're taking, what should you do to avoid these physical symptoms? Read on to learn more about cutting back on your anti-anxiety medications without harming your body or mind, as well as some methods you can use in concert with medication to keep your anxiety at a manageable level no matter the situation.
What can you do to safely taper your dose of anti-anxiety medication?
Withdrawing too quickly from any type of selective serotonin reuptake inhibitors (SSRIs) or certain anti-anxiety medications can do a number on your brain chemistry, sending your anxiety symptoms into overdrive while pummeling you with physical symptoms like hot and cold flashes, nausea, heart palpitations, and digestive upset. As a result, it's crucial to meet with your physician or psychologist before making any changes to your prescribed regimen in order to keep your side effects at a minimum and ensure you're in good enough physical and mental health otherwise to handle the ups and downs of withdrawal. Because this can be a tough process even with outside help, it's usually not advised to pursue tapering when you're about to go through a highly-stressful life event like a divorce, move, or career change.
Your physician may provide you with a tapering schedule, having you slowly cut back the amount of medication you're taking until you're on the lowest clinical dose. At this point, you can decide to continue with a low dose of the medication so that you can ramp it up when needed; in other cases, you may want to eliminate the medication from your life entirely. Unless you're having severe physical reactions to your current dose, it's almost never a good idea to go cold turkey -- doing so could send your brain chemistry into a fury that may take days or even weeks to settle.
Once you've begun tapering your anti-anxiety medication, it's usually a good idea to avoid recreational drugs like alcohol, marijuana, and even cigarettes -- consuming these substances can put alcohol, nicotine, and THC into your system and further alter your brain chemistry at a time when it's trying to reset itself.
What should you do to manage your anxiety while reducing your reliance on anti-anxiety medication?
One way to make this weaning process easier is to engage in some mindful anxiety-reduction methods. You may find that the assistance of a cognitive behavioral therapist can help you identify many of your anxiety triggers (like exposure to new situations, lack of sleep, ingestion of caffeine, or even certain parts of your daily routine) and outline ways for you to mentally refocus and minimize the effect these triggers can have on your frame of mind. For example, if you often find yourself feeling anxious while sitting in traffic, your therapist may work with you on some breathing or meditation exercises that can help you remain calm and centered even when stuck in stand-still traffic.
You'll also want to be sure you engage in sufficient self-care during this time. If having accountability on this front helps you, enlist a few friends (or your spouse or partner) to help you remember to take breaks to spend time on activities you enjoy, as well as taking time for the personal hygiene efforts that can often go by the wayside while you're in the midst of an anxiety spiral.
For more information, check out a center like Evergreen Recovery Centers.